Alert archive / Texas / Tornado Warnings in 2005
Tornado Warning 16, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at May 29, 2005, 7:11 PM CDT for Harris County, Liberty County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2005, 7:11 PM CDT (00:11 UTC)
- Expired
- May 29, 2005, 7:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
Counties Harris County, TX, Liberty County, TX
The radar
The Houston radar (KHGX), 62 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:20 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHGX 300011
TORHGX
TXC201-291-300045-
/O.NEW.KHGX.TO.W.0016.050530T0011Z-050530T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
711 PM CDT SUN MAY 29 2005
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN HARRIS COUNTY IN SOUTHEAST TEXAS
SOUTHWEST LIBERTY COUNTY IN SOUTHEAST TEXAS
* UNTIL 745 PM CDT
* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO
WAS LOCATED NEAR CROSBY...MOVING NORTH AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
HUFFMAN...
DAYTON...
CROSBY...
BARRETT...
SHELDON...
LAKE HOUSTON
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING
FOR SOUTHEAST TEXAS.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3010 9507 3009 9494 3006 9488 3002 9480
2991 9490 2988 9501 2991 9518 3006 9517
3010 9515 3012 9509
$$1 follow-up statement
000
WWUS54 KHGX 300030
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
728 PM CDT SUN MAY 29 2005
TXC201-291-300045-
/O.CON.KHGX.TO.W.0016.000000T0000Z-050530T0045Z/
HARRIS-LIBERTY-
728 PM CDT SUN MAY 29 2005
...A TORNADO WARNING CONTINUES FOR HARRIS AND LIBERTY COUNTIES UNTIL
745 PM CDT...
AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS THUNDERSTORM WAS LOCATED NEAR
LIBERTY...MOVING NORTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
CROSBY...
DAYTON...
LIBERTY...
KENEFICK...
HAIL UP TO GOLFBALL SIZE AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM. THE CIRCULATION WITH THE STORM HAS WEAKENED AND
THEREFORE THE TORNADO THREAT HAS DIMINISHED.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3015 9503 3020 9475 3018 9469 2999 9458
2990 9488 2989 9492 2989 9506 2997 9509
3009 9505 3014 9507
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 29, 2:34 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 29, 2:34 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
234 PM CDT SUN MAY 29 2005
.DISCUSSION...
MUCH OF SOUTHEAST TEXAS LIES IN SPCS DAY 1 MODERATE RISK FOR
SEVERE WEATHER THIS AFTERNOON AND TONIGHT. A COUPLE WELL DEFINED
SHORTWAVES CAN BE SEEN ON WATER VAPOR SATELLITE PICTURES...ONE
CENTERED JUST NORTHWEST OF MATAGORDA BAY AND ANOTHER SOUTH OF DEL
RIO. THESE DISTURBANCES COMBINED WITH AN INCREASINGLY VERY
UNSTABLE AIRMASS WILL LEAD TO SHOWER AND THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND TONIGHT. ACTIVITY HAS ALREADY BEGUN TO FORM IN
JACKSON AND WHARTON COUNTIES...AND EXPECT COVERAGE AND INTENSITY
TO INCREASE BETWEEN OUR COUNTY WARNING AREA AND THE RIO GRANDE
RIVER OVER THE NEXT SEVERAL HOURS. A TORNADO WATCH IS NOW IN
EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH 11 PM. AFTER THIS
COMPLEX DEVELOPS AND MOVES ACROSS SOUTHEAST TEXAS...THE AREA WILL
PROBABLY SEE A BREAK FROM THE ACTIVITY BEGINNING SOME TIME BETWEEN
2 AM AND 6 AM. MEMORIAL DAY SHOULD START OUT NICE BUT WITH THE
TROUGH AXIS STILL TO OUR WEST...DAYTIME HEATING SHOULD BE ABLE TO
INITIATE MORE SHOWERS AND THUNDERSTORMS. RAIN CHANCES LOOK TO
DECREASE STARTING ON TUESDAY AS THE TROUGH AXIS FINALLY MOVES OFF
TO OUR EAST...BUT RELATIVELY HIGH MOISTURE LEVELS REMAINING ACROSS
SOUTHEAST TEXAS COULD LEAD TO ISOLATED OR SCATTERED ACTIVITY FOR
THE SECOND HALF OF THE WEEK. 42
&&
.AVIATION...
A VERY DIFFICULT TAF FORECAST TODAY GIVEN THE UNCERTAINTIES IN
CONVECTIVE DEVELOPMENT/EVOLUTION OVER THE NEXT 24 HOURS. TAF SITES
ARE SEEING A LULL IN THE THUNDERSTORM ACTIVITY AT THE MOMENT BUT
EXPECT THIS TO BE SHORT-LIVED GIVEN THE STRONGLY UNSTABLE
ATMOSPHERIC CONDITIONS DEVELOPING AND ADDITIONAL DISTURBANCES
APPROACHING FROM THE WEST. EXPECT TO SEE SOME ISOLATED TSRA
DEVELOPMENT OVER THE AREA THIS AFTERNOON. HOWEVER...A MORE ORGANIZED
CONVECTIVE COMPLEX IS EXPECTED TO DEVELOP OVER SOUTH CENTRAL TEXAS
LATE THIS AFTERNOON AND AFFECT THE TAF SITES MOST LIKELY BETWEEN 00Z
AND 08Z TONIGHT. MORE EXACT TIMING IS UNCERTAIN AT THIS POINT. HIGH
LIKELIHOOD OF SEVERE WEATHER WITH THIS ACTIVITY. PLACED TEMPO GUSTS
TO 25 KNOTS FOR NOW BUT THIS MAY NEED TO BE UPGRADED AT ONE OR TWO
SITES AT A LATER POINT. ADDITIONAL ROUNDS OF TSRA WILL BE POSSIBLE
THROUGH MONDAY AFTERNOON WITH TIMING OF THESE CHALLENGING. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 70 84 70 87 70 / 60 50 30 40 30
HOUSTON (IAH) 72 85 72 88 72 / 60 50 30 40 30
GALVESTON (GLS) 76 84 76 87 76 / 60 50 30 40 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...TORNADO WATCH 349 IN EFFECT FOR ALL OF SOUTHEAST TEXAS UNTIL
11 PM.
.GM...SCEC 20-60 NM WATERS.
&&Hazardous weather outlook, May 29, 12:29 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1229 PM CDT SUN MAY 29 2005 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-301200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 1229 PM CDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL TEXAS THIS AFTERNOON AS A MID AND UPPER LEVEL DISTURBANCE MOVES EASTWARD ACROSS THE STATE. THIS ACTIVITY IS EXPECTED TO SPREAD EASTWARD AS THE AFTERNOON AND EVENING PROGRESSES. LARGE HAIL...STRONG DAMAGING WINDS AND TORNADOES ARE ALL POTENTIAL SEVERE WEATHER THREATS WITH THESE STORMS AS THEY MOVE INTO SOUTHEAST TEXAS LATER ON TODAY AND TONIGHT. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED TO BE COMMON LATE THIS AFTERNOON AND TONIGHT WITH ISOLATED AREAS POSSIBLY EXPERIENCING 3 TO 4 INCHES OF RAIN. A FLOOD WATCH MAY BE NEEDED FOR PORTIONS OF SOUTHEAST TEXAS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A SLOW MOVING MID AND UPPER LEVEL TROUGH OF LOW PRESSURE WILL SHIFT EAST AND MOVE OVERHEAD ON MONDAY. THIS FEATURE...COUPLED WITH A VERY MOIST AND UNSTABLE AIRMASS...WILL TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL BE A POSSIBILITY ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 29, 2:26 PM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 226 PM CDT SUN MAY 29 2005 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-300500- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 226 PM CDT SUN MAY 29 2005 ...THE NWS STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF SOUTHERN AND SOUTHEAST TEXAS INCLUDING THE LOCAL BAYS. EFFECTIVE THIS SUNDAY AFTERNOON AND EVENING FROM 220 PM UNTIL 1100 PM CDT. TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. THE TORNADO WATCH AREA IS APPROXIMATELY ALONG AND 70 STATUTE MILES EITHER SIDE OF A LINE FROM 35 MILES WEST SOUTHWEST OF COTULLA TEXAS TO 65 MILES NORTH NORTHEAST OF HOUSTON TEXAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. ...A VERY UNSTABLE AIR MASS IN PLACE ACROSS THE REGION WITH MLCAPE BETWEEN 2000 AND 3000 JOULES PER KILOGRAM. RUC MODELS SOUNDINGS HAVE BEEN SHOWING INCREASING FAVORABLE SHEAR PROFILES THIS AFTERNOON AND EARLY TONIGHT. LARGE HAIL AND ISOLATED TORNADOES ARE THE THREATS ACROSS THE AREA. AVIATION...TORNADOES AND A FEW SEVERE THUNDERSTORMS WITH HAIL SURFACE AND ALOFT TO 3 INCHES. EXTREME TURBULENCE AND SURFACE WIND GUSTS TO 60 KNOTS. A FEW CUMULONIMBI WITH MAXIMUM TOPS TO 500. MEAN STORM MOTION VECTOR 26035.
Local storm report, May 29, 5:05 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 PM CDT SUN MAY 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL ROCK ISLAND 29.53N 96.57W
05/29/2005 1.75 INCH COLORADO TX LAW ENFORCEMENT
0425 PM HAIL COLUMBUS 29.70N 96.55W
05/29/2005 1.75 INCH COLORADO TX LAW ENFORCEMENT
0430 PM HAIL 7 W COLUMBUS 29.70N 96.67W
05/29/2005 1.00 INCH COLORADO TX LAW ENFORCEMENT
&&
PBLOODThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:13 PM CDT | Tornado Warning | HGX | Austin, Colorado, Wharton | 33 min |
| May 29, 7:28 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend | 18 min |
| May 29, 7:45 PM CDT | Severe Thunderstorm Warning | HGX | Liberty | 48 min |
| May 29, 8:02 PM CDT | Flash Flood Warning | HGX | Liberty | 3 hr |
| May 29, 8:32 PM CDT | Special Marine Warning | HGX | 58 min | |
| May 29, 9:12 PM CDT | Flash Flood Warning | HGX | Harris | 3 hr |
| May 29, 9:53 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 52 min |
| May 29, 9:59 PM CDT | Special Marine Warning | HGX | 2 hr | |
| May 29, 10:30 PM CDT | Severe Thunderstorm Warning | HGX | Galveston | 60 min |
| May 29, 10:40 PM CDT | Severe Thunderstorm Warning | HGX | Chambers, Harris | 50 min |
| May 29, 10:48 PM CDT | Tornado Warning | HGX | Galveston | 42 min |
| May 29, 11:38 PM CDT | Special Marine Warning | HGX | 2 hr | |
| May 30, 12:42 AM CDT | Special Marine Warning | HGX | 2 hr | |
| May 30, 1:36 AM CDT | Special Marine Warning | HGX | 114 min | |
| May 30, 2:38 AM CDT | Special Marine Warning | HGX | 67 min | |
| May 30, 3:32 AM CDT | Special Marine Warning | HGX | 58 min | |
| May 30, 6:49 PM CDT | Special Marine Warning | HGX | 86 min |
Nearby
Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.